Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 10, 2002, 4:39 PM EDT for Huron County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2002, 4:39 PM EDT (20:39 UTC)
- Expired
- Sep 10, 2002, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Huron County, MI
The radar
The Detroit radar (KDTX), 124 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 4:55 PM EDT | Thunderstorm Wind 50 E | Owendale, MI | Emergency management reported several trees and power lines blown onto the road in thunderstorm winds. The roof and west wall of a barn was also reportedly blown off in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
028 WUUS53 KDTX 102039 SVRDTX MIC063-102130- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 438 PM EDT TUE SEP 10 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 530 PM EDT * AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF OWENDALE...OR 17 MILES WEST OF BAD AXE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IVANHOE AT 455 PM EDT BAD AXE AT 500 PM EDT UBLY...RAPSON AT 505 PM EDT PARISVILLE AT 515 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4385 8347 4368 8345 4368 8258 4387 8255 BGM JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:42 PM EDT, 57 minutes earlier.
Area forecast discussion, Sep 10, 3:42 PM EDT, 57 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 AM EDT TUE SEP 10 2002 CONVECTIVE POTENTIAL WILL BE THE FIRST CONCERN FOR THIS FORECAST FOLLOWED BY DETAILS ON A DRAMATIC COOLING TREND FOR TOMORROW AND THURSDAY. NO ADDITIONAL PRECIPITATION IS EXPECTED UNTIL THIS WEEKEND WHEN THE NEXT FRONTAL SYSTEM MOVES INTO SE MICHIGAN. SATELLITE AND RADAR TRENDS SHOW CONVECTION TRYING TO BREAK LOOSE FROM NE TO SW ALONG THE PREFRONTAL TROF AS MORE AND MORE OF THE LINE BREAKS THROUGH A MODEST LOW LEVEL CAP. FORECAST SOUNDINGS MODIFIED FOR 90/68 SHOW CAPE AROUND 2800 J/KG BUT WITH A WEAK HODOGRAPH. WITHOUT A GOOD WIND FIELD IT WILL BE DIFFICULT TO GET ANY ORGANIZED CONVECTION, BUT THE RELATIVELY HIGH CAPE ENVIRONMENT AND DEEP MID LEVEL MOISTURE (PW=1.7,KINX=38 AT 00Z) WILL MAKE PRECIP LOADED WIND GUSTS A CONCERN. CONTRIBUTING TO THAT WILL BE RELATIVELY WIDE T/TD SPREADS BELOW CLOUD BASE. PLAN TO CONTINUE WITH SCATTERED COVERAGE BUT TREND TOWARD NUMEROUS COVERAGE AS POST FRONTAL SHOWERS WORK INTO THE AREA. SUPPORT FOR THIS INCLUDES A BEEFED UP MODEL QPF OVER THE LAST COUPLE OF RUNS, WHICH SEEMS JUSTIFIED AS UPPER SUPPORT ARRIVES IN THE FORM OF QVECTOR CONVERGENCE AND 850 TO 700 MB LAYER FGEN. PRECIP WILL BE OUT OF SE MICHIGAN BY MIDNIGHT WITH CLOUDS AND COOLER TEMPS THE ONLY CONCERN FOR OVERNIGHT AND WEDNESDAY. AFTER A PERIOD OF PARTLY CLOUDY SKIES OVERNIGHT, COLD AIR INSTABILITY CU WILL BE AUGMENTED BY LAKE CLOUDS OVER SE MICHIGAN WITH A MAINLY NORTH WIND FLOW DURING WEDNESDAY. AFTERNOON TEMPS OVER MN AND WI SUPPORT GUIDANCE TEMPS IN THE LOWER 70S, ESPECIALLY WITHOUT FULL SUN. CLEAR SKIES WILL BE COUNTERED BY A STEADY NORTH WIND WEDNESDAY NIGHT WHICH WILL KEEP TEMPS FROM REALLY DROPPING OFF A LOT. THE BEST COOLING NIGHT LOOKS TO BE THURSDAY NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA AND ALLOWS LOW TEMPS TO RADIATE A LITTLE FARTHER INTO THE UPPER 40S AT MOST LOCATIONS. WITH HIGH PRESSURE IN CONTROL, EXPECT CLEAR CONDITIONS THURSDAY AND THURSDAY NIGHT. HIGH CLOUDS WILL BE ON THE INCREASE ON FRIDAY AS RETURN FLOW AND MID LEVEL WARM ADVECTION SETS UP IN THE PLAINS. THE SYSTEM FOR SATURDAY IS A LITTLE SLOWER ON THE LATEST RUNS OF THE AVN/MRF BUT STILL LOOKS ON TARGET FOR SATURDAY AND SATURDAY NIGHT. THE AVN NOW SHOWS THE SYSTEM NEAR THE FOUR CORNERS REGION GETTING ABSORBED INTO THE WESTERLIES AND BRINGING SOME GULF MOISTURE ALONG WITH IT. THIS WILL OCCUR AS THE CENTRAL CANADIAN WAVE MOVES INTO THE PLAINS AND STARTS TO CARVE OUT THE TROF OVER THE CENTRAL U.S. THIS TROF IS FORECAST BY THE MODELS TO BE PROGRESSIVE ENOUGH THAT WE MAY BE ABLE TO TAKE THE CHANCE OF RAIN OUT OF THE FORECAST FOR SUNDAY IF THE TREND HOLDS FOR ONE MORE RUN. THE BEGINNING OF NEXT WEEK LOOKS DRY WITH TEMPS AROUND NORMAL, EVEN IF THE FRONT VERIFIES A LITTLE SLOWER ON SUNDAY. .DTX...NONE. BT
In the hours before
Special weather statement, Sep 10, 12:00 PM EDT, 4 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-110200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1200 PM EDT TUE SEP 10 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO THE EVENING HOURS. THERE IS A CHANCE THAT SOME OF THE STORMS MAY BECOME SEVERE...WITH BOTH DAMAGING WINDS AND HAIL BEING THE MAIN HAZARD. WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH HAIL UP TO ONE INCH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 5 AND 8 PM. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. DISCUSSION... A STRONG COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN EARLY THIS EVENING. SUNSHINE WILL ALLOW TEMPERATURES TO RISE INTO THE UPPER 80S TO LOWER 90S THIS AFTERNOON ACROSS SOUTHEAST MICHIGAN. THIS WILL RESULT IN AN UNSTABLE AIRMASS...WHICH SHOULD ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AS THE COLD FRONT APPROACHES. ALL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO END BY MIDNIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 9 PM. OUTLOOK FOR WEDNESDAY AND THURSDAY... NO HAZARDOUS WEATHER EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:30 PM EDT | Special Marine Warning | DTX | 60 min | |
| Sep 10, 5:08 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 37 min |
| Sep 10, 5:13 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 47 min |
| Sep 10, 5:47 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 43 min |
| Sep 10, 5:54 PM EDT | Special Marine Warning | DTX | 66 min | |
| Sep 10, 6:48 PM EDT | Special Marine Warning | DTX | 57 min | |
| Sep 10, 7:07 PM EDT | Special Marine Warning | DTX | 38 min | |
| Sep 10, 7:45 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.